Results 1 to 9 of 9
Opiates make me extremely hyper - help
  1. #1
    emilylucas is offline New Member
    Join Date
    Jun 2012
    Posts
    4

    Question Opiates make me extremely hyper - help

    I know that opiates make most people sleepy/groggy/zoned, but they have the opposite effect on me. I am not an addict/abuser and I do not like the hyper feeling, but sometimes narcotics are necessary and I need to know how to cope when they are. The drugs do work on the pain, but the side effects are awful. I don't want to feel like I've just snorted meth (which I've never done). I don't use drugs recreationally.

    I don't want this post to be crazy long, but want to give a full picture, so I'm just going to list some facts in an easy to read manner, if possible:

    I have adult ADD (47 y/o female). I haven't ever taken meds for it and don't feel like I need meds for it. When feeling a little too hyper, caffeine calms me right down. I guess I self medicate with coffee.

    I take 2 mg xanax every night in order to "shut my brain off". No Xanax equals no sleep. I will just lay there and think and think and think, not anxious, just can't turn that darned brain off. I have taken this dosage for several years. I was only recently diagnosed with ADD. I rarely feel enough anxiety to feel like I need any extra Xanax during the day.

    If I take something like vicodin or oxycodone, I feel very "ampted up", "speedy", talk a mile a minute and can't settle down or sleep. Some extra Xanax takes some edge off, but doesn't kill the hyper feeling completely.

    I once took 1/2 a methodone tablet for a migraine and felt like I was going to crawl out of my skin for several hours.

    I once used 1/2 of a 12 mcg fentynal patch and I made it about 5 hours (3 day patch) before I had to take the thing off or crawl up the walls.

    *I specifically mention these drugs because my research tells me they represent the 3 types of opoids, which tells me I react the same to all 3 types.

    If I have something major like my c-section or (last year) a laparoscopic abdominal surgery, I am super hyper while being given pain med injections. Last year after surgery, I could manage 2-3 hours sleep on the pain meds once exhausted (severe lack of sleep) AND taking 2-3 mg Xanax.

    I take 5-HTP and Calm PRT daily. Melatonin doesn't help, but does give me crazy/scary dreams.

    I have no idea why my brain reacts this way and I have a doctor who will work with me, but hasn't dealt with this specific issue and takes my own personal research seriously. I have spent many hours trying to Google the answer, but haven't come up with anything.

    I have a major reconstructive surgery scheduled for this fall and I am really worried about this side effect since I'll likely be on injectable narcotics for over a week and oxycodone for perhaps 2-4 weeks following.

    I just can't imagine being that ampted up and dealing with lack of sleep for that long on top of trying to heal from a major body trauma.

    I would appreciate any help anyone can offer, whether it be a similar problem or any ideas on meds that could be given alongside the pain killers or, really, anything you might think is relevent. I'll answer any questions you might have openly and honestly. I am open to both traditional medicine and nautropathic medicine, and so is my doctor.
    Last edited by emilylucas; 06-08-2012 at 11:40 PM.

  2. #2
    emilylucas is offline New Member
    Join Date
    Jun 2012
    Posts
    4

    Default

    I forgot to add that Tramadol does nothing for me. Doesn't relieve my pain or make me hyper.

  3. #3
    emilylucas is offline New Member
    Join Date
    Jun 2012
    Posts
    4

    Default

    Double post. Sorry.
    Last edited by emilylucas; 06-09-2012 at 12:22 AM.

  4. #4
    annadoman is offline Member
    Join Date
    Mar 2012
    Location
    Australia
    Posts
    72

    Default

    Its not an uncommon side effect especially at lower doses. Only when I took high doses did I go on the nod.

    What I would suggest is asking your dr about seroquel, it is an anti psychotic that is also VERY sedating. I take 200mg at night and it will put me to sleep within an hour no problems. Perhaps this would be a better option than benzos for you.

  5. #5
    emilylucas is offline New Member
    Join Date
    Jun 2012
    Posts
    4

    Default

    Thank you for replying. I will ask him about the seroquel. Unfortunately for me, the higher the dose, the more hyper I get. On small doses, it's managable, but I will be on IV morphine for about a week this fall with my planned surgeries and that makes me crazy hyper.

  6. #6
    annadoman is offline Member
    Join Date
    Mar 2012
    Location
    Australia
    Posts
    72

    Default

    You will make it through this, also you can get continuous release seroquel (Seroquel XR) - if you get that it should calm you calm down a lot. It does have a side effect of insomnia if you stop taking it
    Last edited by ddcmod; 06-16-2012 at 05:19 PM.

  7. #7
    rxqueen83 is offline Member
    Join Date
    Feb 2012
    Posts
    441

    Default

    The reason I got addicted to opiates is they gave me energy and made me run around like crazy. Adderall and Ritalin no joke put me to sleep unless I took copious amounts of them. Talk about being @$$ backward! Drugs affect everyone differently. If the side effects are bothersome discuss them with your Doc. Either they'll adjust the dose or add other medications to lessen or reduce the side effects. They also get better/less as time goes on.

  8. #8
    thalia45 is offline Member
    Join Date
    Mar 2012
    Posts
    482

    Default

    Quote Originally Posted by rxqueen83 View Post
    The reason I got addicted to opiates is they gave me energy and made me run around like crazy. Adderall and Ritalin no joke put me to sleep unless I took copious amounts of them. Talk about being @$$ backward! Drugs affect everyone differently. If the side effects are bothersome discuss them with your Doc. Either they'll adjust the dose or add other medications to lessen or reduce the side effects. They also get better/less as time goes on.
    Wow! Do I know that one. Loved it (obviously TOO much), the caveat being that the effect gets to be less and less, and I take more and more. Really, I hope they NEVER come up with a drug that has the "energy/well-being" effect without the down side. Exercise does the same thing for me, but exercise is work :-(

  9. #9
    Barbara933 is online now New Member
    Join Date
    Jul 2016
    Posts
    1

    Default

    You are not alone! I too am ADD, and have taken the same opioids that you have, with the exception no oxicodone. I have a slew of autoimmune diseases, and found it hard to manage the pain at night. I would take a methdone at night to enable sleep. I was also taking 2 different medications that were in the seratonin uptake family. Trying to figure out what made me unable to sleep was at least a years journey. I had taken these Meds for years! Anyway, for me it was all of them! I ended up with Seratonin Storm, and am now really sensitive to the opiate reaction called paradoxical reaction, meaning oppisite reaction. For me, for pain it's the opiates that work, the rest of the so called pain killers aren't effective, it's like drinking water.

    I had laparoscopic surgery a year and a half ago and went home with tramadol. No that's not real effective, but it is ok. For me an ibuprofen works pretty well when I am not feeling great. I would not suggest this every night, but 1-2 times a month should be OK unless you have kidney problems, or have drugs that don't work with it.

    I sleep 6-7 hours a night now, and most of the time get to sleep pretty quickly. I've had the same problem stilling my mind at night, and now it is usually not a problem. You could try thinking of a story (not too interesting) that you write in your head, adding lots of details. If you are a number person try adding numbers or something detailed, but not so interesting as to make you want to finish! I find I can come back to the same story, work on the clothes they wear, or the setting, and can usually come back night after night to about the same place in the story!

    I would suggest not using pain medications as much as you possibly can. Taking these Meds usually lead to needing higher dosages, and your crawling out of your skin won't get better, just worse in my experience. I would look into some alternate ideas for pain, acupuncture, hypnotism, hot baths, what ever you find helpful.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22